What causes slurred speech and imbalance problems?
User rating for this question
My 82 year old mother has the following conditions - swallowing food causes coughing and choking, can choke on water or saliva. Speech is slurred, phone calls are unintelligible in most cases. When laughing, face looks frozen. Left arm and hand is curled in and fairly useless, baby finger has trigger finger. Poor balance, falls frequently, once a day usually. Uses a walker and wheelchair, and when walking has small shuffling steps and lists to left side. Noticed lately a drooping on left side of her mouth. Cannot arise from bed, dress, bathe or toilet herself. Cat scans have ruled out strokes. Noticed first signs of shuffling steps about 4 years ago. Uses anti-depressants, vertigo drugs, and others to control cholesterol and high blood pressure, which she has never used until now. She suffered a Vertigo attack 3yrs. ago and it seems to have sped up symtoms. Thank you!
Posted Mon, 17 Feb 2014 in Medicines and Side Effects
Answered by Dr. Rakhi Tayal 1 hour later
Brief Answer: Due to degenerative brain problems. Detailed Answer: Hello, Thanks for trusting us with your health concern. The symptoms that your other is having are likely to be related to the degenerative problems of the brain. These are not suggestive of stroke. You will need to get her examined by her Neurologist to find out the various causes of such symptoms which may be setting in at this age. It can be due to Parkinson's disease. Keep her well nourished with diet rich in proteins, fresh fruits and green leafy vegetables. Keep her well hydrated as well which is extremely important for aged persons. Prevent accidents for her as much as possible, do help her around the house when you can. Avoid pointing it out that she could be wrong or has misunderstood as this can contribute to depressive feelings in her. She will need your support most of all. Do help her out as much as possible. Do not delay in taking her to the Doctor and getting her a complete evaluation. There are good medication to retard the progression of Parkinson's disease to an extent which will help her be functional to an acceptable degree. Please feel free to discuss further. I will be glad to answer the follow up queries that you have. Wishing you good health. Regards. Dr. Rakhi Tayal. For future query, you can directly approach me through my profile URL http://bit.ly/Dr-Rakhi-Tayal
People also viewed
- What are the side effects of cranberry?
- Is constipation a side effect of cipro?
- Is falling a side effect of clonazepam?
- What causes epilepsy nervousness and slurring in speech
- Lip swollen after endoscopy
- What are the side effects of buspirone?
- Is confusion a side effect of complera?
- My heart flutters only after i exercise
- What causes headache and slurred speech
- Vein on forehead after exercise
- Right flank pain after exercises
- What causes slurred speech and imbalance problems
- Feel weird after exercise
- What causes slurring and pronunciation problem
- Cipralex cause slurred speech